Kansas, 2001

Hail and Damaging Winds in Kansas, July 25, 2001

July 25, 2001 · NWS ICT · 20 events in 10 counties and zones

15 thunderstorm wind, 4 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 25, 2:20 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 25, 2:20 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT WED JUL 25 2001

FCST FOCUS ON TEMPS AND PRECIP CHCS. FYI WILL LET THE HEAT ADVISORY
END AT 7 PM...SO DO NOT LOOK FOR HEADLINES ON THE ZONES.

WILL LEAN TOWARD AN AVN/ETA DEPICTION THIS TIME AROUND.

LATEST WATER VAPOR SHOWS A WEAK UPPER WAVE MOVING ACROSS NORTHWEST
KANSAS WITH AREA PROFILERS SHOWING THE MID/UPPER HIGH CENTER ACROSS
NE OKLAHOMA. ANOTHER UPPER WAVE IS EVIDENT ACROSS THE DESERT
SOUTHWEST...WHILE THE SOUTHERN FLANK OF LIFT ASSOCIATED WITH A THIRD
UPPER LOW NOW TRAVERSING SOUTHERN SASKATCHEWAN. LATEST SURFACE
ANALYSIS SHOWS AT LEAST TWO BOUNDARIES ACROSS SOUTHEAST KANSAS WITH
MAIN DIFFUSE BOUNDARY EXTENDING INTO CENTRAL KS.

THIS EVENING/TONIGHT...GREATEST INSTABILITY WILL BE LOCATED ACROSS
SOUTHEAST/SOUTH CENTRAL KANSAS WHERE OUTFLOW/SYNOPTIC SCALE BOUNDARY
INTERACTION MAY TRIGGER EVENING STORMS. THE OTHER SCENARIO OF
NOCTURNAL CONVECTION ALSO CONTINUES TO LOOK REASONABLE. THE WAVE NOW
MOVING ACROSS NW KS IS FCST TO MOVE TOWARD KANSAS CITY BY MIDNIGHT
AND OUT OF THE REGION BY DAYBREAK...HOWEVER THE LOCATION OF THE
850-700MB THETA-E RIDGE AXIS AND PRESENCE OF ISENTROPIC OMEGA WITHIN
THE LAYER OF WHAT WOULD BE THE MOST UNSTABLE PARCEL SHOULD GENERATE
AT LEAST SCATTERED AREAS OF DEEP CONVECTION. WILL CONTINUE TO GO
ABOVE GUIDANCE WITH AT LEAST 50 POPS ALL AREAS/GREATEST CHCS FOR SE
AND CENTRAL KS.

THURSDAY-FRIDAY...THE LONGWAVE PATTERN IS SUCH THAT AS THE NIGHTTIME
CONVECTION REINFORCES THE SOUTHWARD PUSH OF THE FRONT...TEMPERATURES
SHOULD COOL. CURRENT FCST LOOKS FINE WITH MENTION OF PRECIP...MAINLY
DURING THE MORNING WITH GREATEST CHCS AT NIGHT. THE WAVE NOW ACROSS
THE SOUTHWEST WILL EJECT BY FRIDAY AIDING IN STORM ORGANIZATION NW
OF THE CWA...AND THIS MAY MOVE SE INTO THE AREA. ALL IN ALL THIS
PERIOD WILL PROVIDE THE BEST CHCS FOR RAIN IN SOMETIME ALONG WITH
COOLER TEMPS. FIRST GUESS FOR DAYTIME TEMPS LOOK FOR 85 TO 90
CENTRAL AND SE KS...WITH LOWER 90S SOUTH CENTRAL THU-FRI...POSSIBLY
COOLER DEPENDING ON EXTENT AND TIMING OF PRECIP.

SATURDAY-SUNDAY...UPPER WAVE WILL DRIFT EAST ACROSS THE REGION
SATURDAY. GIVEN THIS PATTERN I AM NOT SURE IF THE WARM FRONT WILL BE
FORCED NORTHEAST OF THE CWA ON SATURDAY. FOR NOW WILL KEEP MENTION
OF PRECIP AND WILL TWEAK TEMPS DOWN INTO THE 95 TO 100 RANGE BUT
COULD BE COOLER SINCE SFC PATTERN REMAINS IN DOUBT.  FOR
SUNDAY...UPPER WAVE FCST TO DEPART WITH UPPER RIDGING TO ONCE AGAIN
BUILD. HOWEVER...AT THE SFC IT APPEARS THAT SHORTWAVE RIDGING MAY
ATTEMPT TO NOSE INTO THE AREA FROM THE NE WHICH WOULD ACT TO KEEP
MAX TEMPS BELOW 100.

MONDAY AND BEYOND...MRF/LATEST AVN HAVE BACKED OFF ON EASTWARD
PROGRESSION OF UPPER TROUGH. THE UPPER RIDGE WILL LIKELY AMPLIFY AND
BE TOUGH TO OVERCOME. WILL KEEP THIS PERIOD DRY AND WARMER THAN
NORMAL AS CURRENTLY FCST.

FCSTID = 11/CO
ICT   74  91  72  91 /  50  40  50  50
HUT   73  91  72  91 /  50  40  50  50
EWK   74  91  72  89 /  50  40  50  50
EQA   74  91  72  89 /  50  40  50  50
WLD   74  93  72  91 /  40  30  50  50
RSL   69  88  69  87 /  60  40  60  50
GBD   70  89  70  88 /  60  40  60  50
SLN   70  90  70  88 /  60  40  60  50
MPR   70  90  70  88 /  60  40  60  50
CFV   71  89  70  87 /  60  50  60  50
CNU   71  89  70  86 /  60  50  60  50
K88   71  89  70  86 /  60  50  60  50

.eICT...NONE.

In the hours before

Special weather statement, Jul 25, 11:09 AM CST, 4 hours 54 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-260500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1209 PM CDT WED JUL 25 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:

IN CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

IN SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

IN SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
LATE THIS MORNING...A WEAK SURFACE BOUNDARY RESULTING FROM LAST
NIGHTS THUNDERSTORMS...EXTENDED FROM JUST SOUTH OF HUTCHINSON TO
WICHITA...TO CHERRYVALE.

THE ATMOSPHERE WILL BECOME VERY UNSTABLE NEAR THIS BOUNDARY.
ISOLATED THUNDERSTORMS MAY FORM LATE THIS AFTERNOON INTO
THE EARLY EVENING HOURS...ALONG AND JUST NORTH OF THIS BOUNDARY.
IF STORMS DEVELOP...THE MAIN THREAT IS WIND GUSTS OF 50
TO 60 MPH...AND LOCALLY HEAVY DOWNPOURS.

ALSO...ANOTHER COMPLEX OF THUNDERSTORMS MAY DEVELOP IN EASTERN
COLORADO AND NORTHWEST KANSAS LATER TONIGHT. IF THIS COMPLEX
DEVELOPS...IT IS EXPECTED TO MOVE EASTWARD ACROSS CENTRAL KANSAS
OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS...
HOWEVER A FEW STORMS COULD PRODUCE WIND GUSTS TO 50 MPH.

SPOTTER ACTIVATION IS NOT EXPECTwED...DUE TO THE ISOLATED NATURE OF
ANY STORMS THAT DEVELOP ACROSS THE AREA.

CARUSO

The radar

The Wichita radar (KICT), 18 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
July 25, 4:03 PM CST
Where
Sedgwick County, Clearwater
Measured
52 kt (60 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -97.500

Power lines downed.

Thunderstorm Wind, Butler

When
July 25, 4:25 PM CST
Where
Butler County, 5 mi NE of Rose Hill
Measured
65 kt (75 mph)
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
37.617, -97.067

Trees with 8-inch diameter trunks uprooted, power lines downed, and door blown in on shed.

Thunderstorm Wind, Kingman

When
July 25, 4:45 PM CST
Where
Kingman County, Kingman
Measured
52 kt (60 mph)
Reported by
UNKNOWN
Coordinates
37.650, -98.117

Thunderstorm Wind, Reno

When
July 25, 6:30 PM CST
Where
Reno County, 4 mi E of Partridge
Measured
56 kt (64 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -98.017

Damage to fences and large trees.

Hail, Reno

When
July 25, 6:45 PM CST
Where
Reno County, 5 mi E of Partridge
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.967, -97.983

Thunderstorm Wind, Reno

When
July 25, 6:45 PM CST
Where
Reno County, 5 mi E of Partridge
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.967, -97.983

Hail, Reno

When
July 25, 6:47 PM CST
Where
Reno County, South Hutchinson
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.033, -97.917

Thunderstorm Wind, Reno

When
July 25, 7:15 PM CST
Where
Reno County, 8 mi E of South Hutchinson
Measured
52 kt (60 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.033, -97.767

Thunderstorm Wind, Sumner

When
July 25, 7:19 PM CST
Where
Sumner County, Argonia
Measured
63 kt (72 mph)
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.267, -97.767

Carport blown down.

Thunderstorm Wind, McPherson

When
July 25, 7:20 PM CST
Where
McPherson County, Canton
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.383, -97.417

Tree damage.

Hail, McPherson

When
July 25, 7:20 PM CST
Where
McPherson County, Canton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.383, -97.417

Thunderstorm Wind, Reno

When
July 25, 7:28 PM CST
Where
Reno County, Medora
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.150, -97.833

Large limbs downed.

Thunderstorm Wind, Allen

When
July 25, 7:55 PM CST
Where
Allen County, Moran
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.917, -95.167

Limbs downed.

Lightning, Marion

When
July 25, 8:00 PM CST
Where
Marion County, Hillsboro
Property damage
$1.5 million
Reported by
EMERGENCY MANAGER
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

City of Hillsboro electrical and maintenance building was struck and considered a total loss. Time of occurrence is approximate.

Thunderstorm Wind, Allen

When
July 25, 8:15 PM CST
Where
Allen County, Moran
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -95.167

Tree damage.

Thunderstorm Wind, Allen

When
July 25, 8:15 PM CST
Where
Allen County, 3 mi N of Iola
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -95.400

Tree damage.

Thunderstorm Wind, Allen

When
July 25, 8:40 PM CST
Where
Allen County, Iola
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.917, -95.400

Hail, Allen

When
July 25, 8:50 PM CST
Where
Allen County, 2 mi N of Elsmore
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -95.150

Thunderstorm Wind, Neosho

When
July 25, 9:17 PM CST
Where
Neosho County, Stark
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.683, -95.150

Thunderstorm Wind, Lincoln

When
July 25, 11:00 PM CST
Where
Lincoln County, 6 mi S of Barnard
Measured
52 kt (60 mph)
Reported by
UNKNOWN
Coordinates
39.100, -98.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251905, 5251906, 5251922, 5251911, 5251912, 5251913, 5251914, 5251915, 5251921, 5251919, 5251920, 5251908, 5251907, 5251924, 5251909, 5251910, 5251916, 5251917, 5251918, 5251923.